Skip to main content

Training and Education Overview

PSNet offers an unparalleled set of resources for patient safety training and education. In this section, you will have the opportunity to read WebM&M (Morbidity & Mortality) Spotlight Cases and complete the interactive learning modules for free continuing medical education (CME) and maintenance of certification (MOC) credit. You will also be able to search the PSNet Training Catalog, updated monthly with in-person and online training programs, events, and meetings.

Continuing Education: New Spotlight Cases

Spotlight Case and Commentaries are certified for continuing education through two organizations: University of California, Davis (UCD) or University of California, San Francisco (UCSF). Spotlight Case and Commentaries published in November 2019 or later are certified for continuing education through the UCD Health Office of Continuing Medical Education, and any Cases and Commentaries published prior to that date are certified for continuing education through UCSF.
Kriti Gwal, MD | June 30, 2021

A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later. The radiologist interpreted the film as normal but noted a soft tissue density in the chest and advised a follow-up chest X-ray for further evaluation. Although the radiologist’s report was sent to the orthopedic surgeon’s office, the surgeon independently read and interpreted the same images and did not note the soft tissue density or order any follow-up studies. Several months later, the patient’s primary care provider ordered further evaluation and lung cancer was diagnosed. The commentary discusses how miscommunication contributes to delays in diagnosis and treatment and strategies to facilitate effective communication between radiologists and referring clinicians.  

Take the Quiz
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz

WebM&M Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME (Continuing Medical Education). Commentaries are written by patient safety experts and published monthly. You can contribute by submitting a case study anonymously.
Cynthia Li, PharmD, and Katrina Marquez, PharmD | July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Robin Aldwinckle, MD | July 28, 2021

A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure. At the end of the procedure, after stopping the propofol infusion, the patient remained unresponsive, and the anesthesiologist diagnosed the patient with Local Anesthetic Systemic Toxicity (LAST). The commentary addresses the symptoms of LAST, the importance of adhering to local anesthetic dosing guidelines, and the essential role of effective communication between operating room team members.

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
gray lines

Training Catalog

The AHRQ PSNet Training Catalog is an easy to use resource for healthcare professionals across all settings of care and specialties looking for education opportunities to further their knowledge of patient safety practices and principles. Some training opportunities are available as in-person meetings while others are conducted via live or archived webinar. Opportunities are updated on a monthly basis and can be searched by critical fields such as event location, fee, and CE/CME availability. Opportunities are national in scope and identified from not for profit organizations, academic institutions, government agencies, and member associations.

Upcoming Trainings

Upcoming Events

Upcoming Meeting/Conference
Institute for Healthcare Improvement. September 7–24, 2021
Organization executives influence the success of patient safety improvement. This virtual workshop will meet weekly to highlight how leaders can use assessments, planning, and evidence to improve the safety culture at their organizations.